Horner, Jones and Boardman1 reported several cases of cataract following the use of sodium dinitrophenol as an adjunct in the treatment of obesity. Their description of the lens changes are somewhat similar to those found in tetany and myasthenia gravis. Recently a case was observed at the eye dispensary of the Cook County Hospital, which is herein reported. It will be observed that not only the lens but also the refractive error has undergone changes, which are not unlike those reported by Horner, Jones and Boardman. Also, apparently when other lens changes have occurred prior to the taking of the drug, there is a possibility that this may hasten the further development of cataractous changes in the lens. Work on lower animals with this drug so far as the eye is concerned is indicated, not only for its scientific value but because of the widespread use of the drug.
Lazar NK. CATARACT FOLLOWING THE USE OF DINITROPHENOL. JAMA. 1935;105(10):794. doi:10.1001/jama.1935.92760360002009a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: